Hemosiderin — a protein compound that stores iron in your tissues — can accumulate under your skin. As a result, you may notice yellow, brown, or black staining or a bruiselike appearance. Stains most often appear on the lower leg, sometimes covering the space between your knee and ankle.
This happens because of hemoglobin, a protein molecule that contains iron. The hemoglobin in your red blood cells is responsible for carrying oxygen from your lungs to other tissues. When red blood cells break down, the hemoglobin releases iron. The trapped iron is then stored as hemosiderin in tissues beneath your skin, causing visible hemosiderin staining.
Hemosiderin staining occurs when red blood cells are broken down, causing hemoglobin to be stored as hemosiderin. Your white blood cells, or immune system cells, can clear up some of the excess iron released into your skin. But there are some medical conditions that can overwhelm this process, resulting in a stain.
Some common conditions associated with hemosiderin staining include:
- leg edema
- cardiovascular disease
- high blood pressure
- venous ulcers
- venous hypertension
- vein insufficiency
- lipodermatosclerosis, a skin and connective tissue disease
- vein treatments
If your hemosiderin staining occurred as a side effect of skin injury or treatments, it will likely clear up on its own. Staining due to heart disease, vein disease, or chronic wounds may remain. The pigment may lighten over time, but not in all cases.
Hemosiderin staining is more than an eye sore. While pigmentation itself isn’t a problem, the conditions that cause the discoloration are often serious. The skin changes can be an indication of poor blood circulation that can trigger chronic pain and other serious medical complications like leg ulcers and skin infections.
Conditions that damage blood vessels can cause surrounding tissues to flood with fluid and affect blood circulation to that area. As a result, you may develop localized skin conditions including:
- venous eczema
- venous ulcers
There are treatments available to lighten or reduce staining due to trauma or skin procedures.
- Topical creams and gels. These common topical treatments can help prevent hemosiderin stains from darkening over time, but in some cases may not remove the entire discoloration.
- Laser treatments. Laser therapy may be effective for hemosiderin staining. You may need to be treated in more than one session depending on how dark the stains are and where they’re located. Laser treatments aren’t guaranteed to remove the entire stain, but they may significantly improve the cosmetic appearance.
In milder cases of hemosiderin staining, the bruising may sometimes vanish on its own or lighten over time. Discuss your treatment options with a doctor.
Hemosiderin staining of the skin due to an underlying medical condition can be a sign that the condition needs better treatment or management. It’s important for you and your doctor to uncover and address the cause, especially conditions such as diabetes, blood vessel disease, or high blood pressure.
Hemosiderin staining produces bruiselike marks on your body that can range in color from yellow to brown or black. Though it can appear anywhere, it’s more prevalent on the lower legs. In many cases, hemosiderin staining can be permanent.
The staining alone isn’t life-threatening, but it can be an indication of a more serious condition. If you notice discolored marks on your body or experience other skin changes such as itching, flaking, bleeding, swelling, redness or warmth, schedule a visit with your doctor to discuss possible diagnoses and treatments.